Print This Page

Mother Suffers Setback On Generic Antidepressant

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (78 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I have a concern about generic Wellbutrin (bupropion) manufactured by a company in India called Wockhardt. My mother has been on Wellbutrin for over a decade. She did well on the initial generic when her insurance company stopped paying for the brand name Wellbutrin.

A few weeks ago I realized that she appeared anxious and depressed. She wanted to eat all the time, just as she did before she started on the antidepressant.

I checked her prescription and found that the most recent generic refill was from Wockhardt instead of Mylan. When I searched Wockhardt online I found a record of trouble with the FDA.

These pills smell terrible. How can I tell if there is something wrong with them?

A. We talked with the quality control chemist on the original team that developed Wellbutrin. He told us that when this drug deteriorates, it has a distinct unpleasant odor.

Many people reported a bad smell with their generic Budeprion XL 300 tablets (bupropion). The FDA eventually found this formulation was not equivalent to the brand name Wellbutrin XL 300.

You are correct that the Indian drug company Wockhardt has recently run afoul of the FDA. An inspection in March uncovered many violations of good manufacturing practice at its facility in Waluj, India. That is where it makes bupropion. Because of quality concerns, an import ban has been imposed on products from that plant.

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (78 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

7 Comments

| Leave a comment

Generic Wellbutrin (bupropion) is really bad. I prescribed it for a patient who needed to stop smoking. It made him so very nervous that he doubled his smoking!

What is the rest of the story on this article? Are insurance companies going to approve the 'real' Wellbutrin instead of the generic? The generic doesn't work for me like the brand name did and my doctor tried in vain to get the insurance company to consider letting me have the 'real' thing instead. Nothing worked so I continue on with the generic and try accept that I will never feel the same as I did. How do I know where the bupropion I have was manufactured?

Q: How can I tell if there is something wrong with them? A: These pills smell terrible.

Take them back to the pharmacy and request the generic from the other company. If the pharmacy won't support you in this, go to a different pharmacy. (The smaller independents usually will; the big chains possibly won't.) You may not get your money back on the drugs you have in hand but you don't need to spend any more on stuff that won't work.

My insurance company recently stopped paying for my Zoloft and will only cover the generic, Sertraline, manufactured by Lupin. Has anyone had a disappointing experience by taking the generic? Does Lupin have a good record? Thanks.

You need to also mention the pills should be returned to the pharmacy and the correct pills dispensed.

Recently I also was given a prescription for buproprion and when I got it home, I recalled reading about the problems. Did not know I needed to identify the source, do now. Because of my concerns, I did not take the pills. However, I depend on my one half a morphine, 7.5mg, to lift my mood and get me thru the day.

Now is the time to wean off, have weaned down from three a day, cannot stand how depressed I am without that half a pill - tho a whole is better. By doing this small dose only, I am extending the last of the pills. However, the day of reckoning is coming. I have them in the first place to help me thru the worse of the pain from knee replacement surgery.

I tried citalopram, generic celexa, with which I had been successful in the past. This time I became very suicidal. After only a few days. Hence the bupripion. Additionally, my eating has gotten way out of control, putting my hard won weight loss in danger.

So, I will check my bupropion prescription today and exchange it, if necessary. Thanks for the information.

Helen M, one thing a friend of mine did was to start taking digestive enzymes with each meal and added some vitamins and minerals. She weaned off the drugs and now has been off them successfully for quite some time.

The most interesting part of all this is her health improved as did her complexion, hair and nails. She worked up to a pretty hefty dose of Betaine HCL and other digestive enzymes with her meals and then I know she took a B50 complex with breakfast and dinner and a B12 sub-lingual spray I think a few times during the day. She also took magnesium and I think zinc along with a multiple. There may have been some other stuff I'm not aware of too, but no meds.

It took her several months to work herself off the antidepressants but now she says she has never felt this good.

Please read this people! It made top headlines last week!

http://www.bloomberg.com/news/print/2013-09-27/urine-spills-staining-image-of-wockhardt-s-generic-drugs.html

Wockhardt AND Ranbaxy have been banned from exporting their products from some of their substandard plants to the US by the FDA! However, it is not made clear to consumers which plants these are. So it is best to simply decline any Wockhardt or Ranbaxy meds from any pharmacy and find one that does the same.

I went through hell when my pharmacy changed manufacturers in April of this year. I was so depressed I could not get out of bed, my hair fell out in clumps, I could not stop eating and I only got 3-4 hours of sleep per night. I felt like vomiting all the time. My doctor increased the dose of my anti-depressant (Bupropion) and anxiety medication (Lorazepam). I got worse, so I began examining everything in my environment to determine the cause. That was when I noticed the labels on my pill bottles had changed manufacturers. I changed pharmacies after calling all over town and found one that does not use any manufacturers in India. Now I will only use meds made by Sandoz as they are a US company with a 50 year 4 star rating and FDA approved plants in Canada and Switzerland.

Please be aware! Since tossing all the meds from India made by Wockhardt and Ranbaxy, I am doing great! Feel happy, am losing weight and sleeping again, and my hair is growing back. All these side effects occurred after only 3 months of taking these poisonous pills. I have been on Bupropion for over a decade and it has always worked until the pharmaceutical stockholders decided to force the poor and elderly into taking medications that are made in filthy, low-cost plants so they could make a higher profit. It's all about money. Protect yourselves. Educate yourselves. Stay safe and best wishes.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.